I'd almost take the asthma over this

Discussion in 'The Watercooler' started by Big Bad Kitty, May 29, 2007.

  1. Big Bad Kitty

    Big Bad Kitty lolcat

    I think I am allergic to the steroid I just started taking.

    I'm sitting at the computer last night, starting to get itchy. I think great. A mosquito got in or something.

    Laying in bed. Itching getting worse. Must have been one hungry friggen mosquito.

    Up 3 hours later, scratching the top 4 layers of skin off my body, trying to figure out if and how we could possibly have fleas.

    Then, it hits me...

    Heather, didn't you just go through this? I just started taking prednisone yesterday. I had no problem with the steroid they gave me through the IV at the hospital. But just since last evening, I cannot stop itching.


    Lord, get me through till I drop Pixie off at school...so I can get some Benedryl...

  2. flutterbee

    flutterbee Guest

    Oh my....I SO feel your pain!

    I had an allergic reaction (lots and lots of itching, hives and swelling) from the blood thinner Plavix. I've been off it for a few weeks now, am on my 3rd round of steroids and still have some breakthrough itching every few days.

    You could be having a reaction to the prednisone or another medication that you're on. Call your doctor. There are other steroids out there. You want to get off whatever you're reacting to sooner than later. My reaction would have never gotten so out of control had the Plavix been stopped earlier.
  3. Kjs

    Kjs Guest

    I was told you cannot be allergic to steroids because your body makes it's own.
    I also had allergic reaction, hives all over my body, tongue swallen up, lost voice, couldn't breathe. ER takes you real quick when your tongue is swollen. Couldn't figure what it was from. Tried to illiminate things, finally realized it was from Beano. i had started using Beano with meals.
    Hope you figure it out. Oatmeal bath helps a little, but then the oatmeal dries on all the hair's on your body..made me feel itchy from that.
  4. mattsmom27

    mattsmom27 Active Member

    Yuck, I hope you are feeling better! If the Benadryl doesn't help, call your docs office and ask for a prescription strength antihistimaine (sp). I just went through this from hives and the script one worked at least 10 times better, saved me from clawing my skin clear off!
  5. Big Bad Kitty

    Big Bad Kitty lolcat

    Know what? Maybe it's NOT the steroid. I also started a 5-day antibiotic. And I am VERY allergic to penicillin. While I've never had a problem with this antibiotic before, I guess it is more likely to have an allergy to an antibiotic than a steroid.

    Surely I am not allergic to potassium? Or Advair? Those are the other 2 medications I just began.

    1/2 hour and counting before I drop off Pixie at school. Good God this is horrible.
  6. Marguerite

    Marguerite Active Member

    What antibiotic is it? I've definitely been there done that - I now wear a medallion (SOS Talisman) which has a long paper strip inside with the list of all my allergies. There are now too many to engrave on one medallion.

    Some allergic reactions can take several days to develop. My penicillin reaction came in three days after I'd started the course. With Erythromycin it was immediate. With Macrodantin, it took over a week.

    Some antibiotics are sufficiently similar to others, so that some people can get a crossover reaction.

    Depending on what form the potassium is in, you shouldn't be allergic to it. Don't know about the Advair, I don't know it.

    Get to the doctor pronto. If at all unsure, stop the antibiotics and try to get some antihistamines, but preferably let the doctor sort that one out. Whatever you take, write it down somewhere and keep a record so your doctor can sort through the list and the history.

    Good luck with this one.

  7. hearts and roses

    hearts and roses Mind Reader

    Doesn't the 5 day antibiotic (also known as a Z-Pak) have Erythromycin in it? That can be highly allergic for many people, causing hives, diarrhea, vomiting, etc.

    Usually, the worst side effects from a short term dose of Prednisone include feeling hyper, sleeplessness, shakiness, insomnia, binge eating, thirst, headaches, and irritability. Prednisone is most often used to HELP intense itching and rashes, so I am doubtful it's the prednisone.

    TEll us what your DR says! In the meantime, have your tried anything like aloe or oatmeal. You can boil up some oatmeal and then take some cotton balls and dip it into the thick 'juice' of the oatmeal on top and spread it on the itchy skin - it will dry and give some relief.
  8. Big Bad Kitty

    Big Bad Kitty lolcat

    Called the ER. Dr. on call said it was almost definitely the antibiotic. (Zythromax, 5-day) and yes, I have the runs and I threw up yesterday too. So no more of that.

    Got my Benedryl. If I could lose this cough, I'd be alright. I was going to start the lozenges today, but when I woke up itching at 3AM, I forgot and started smoking. I will try again tomorrow.
  9. flutterbee

    flutterbee Guest

    BBK - How are you feeling tonight?
  10. SRL

    SRL Active Member

    I'm very limited in terms of antibiotics due to allergic reactions plus one funky far out visual hallucination (full color kaleidescope image moving in the space before my eyes) to a quinine based antibiotic.

    The worst reaction I had way when I had Ceclor and a TD booster at the same time so we never knew what it was. I had itchy feeling and hives on the outside and felt the same down my throat and innards too. Missed three days of school on that one.
  11. Big Bad Kitty

    Big Bad Kitty lolcat

    Guys, I'm really sick. Not feeling well at all. Please keep me in your prayers.

    Thanks and hugs to all.
  12. flutterbee

    flutterbee Guest

    ((((HUGS)))) I hope you feel better soon.
  13. Suz

    Suz (the future) MRS. GERE

    BBK, go to the ER. My exdh had an allergic reaction to penicillin. Then he had an allergic reaction TO HIS ALLERGIC REACTION, I kid you NOT! He was a mess! I'll spare you the details because it will scare you unnecessarily. But do go to the ER.